Alert archive / Texas / Special Weather Statements in 2017
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 16, 2017, 11:21 PM CDT for Martin County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 11:21 PM CDT (04:21 UTC)
- Expired
- Aug 16, 2017, 11:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 689 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2531 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WWUS84 KMAF 170421
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
1121 PM CDT WED AUG 16 2017
TXZ051-062-170445-
Midland TX-Martin TX-
1121 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND AND
SOUTHEASTERN MARTIN COUNTIES UNTIL 1145 PM CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Greenwood, moving southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Stanton, Greenwood, Courtney and Stanton Municipal Aiport.
This includes Interstate 20 between mile markers 146 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3208 10172 3208 10178 3203 10178 3191 10190
3216 10201 3229 10185 3210 10170
TIME...MOT...LOC 0420Z 310DEG 8KT 3213 10192
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 16, 6:10 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Aug 16, 6:10 PM CDT, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 610 PM CDT Wed Aug 16 2017 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... Thunderstorms are expected this evening around the MAF and FST areas. Otherwise, VFR conditions are expected for the next 24 hours. Winds will shift toward the south this evening and overnight and will mostly be light. && .PREV DISCUSSION... /issued 247 PM CDT Wed Aug 16 2017/ DISCUSSION... Today is shaping up to be another very warm day across Southeast New Mexico and West Texas, as temperatures have already reached into the upper 80s and lower 90s this afternoon with a few hours of heating left to go. Scattered storms have already begun to develop across the Davis Mountains and Stockton Plateau, with additional thunderstorms possible this afternoon into tonight, mainly across the favored higher terrain of the Davis Mountains/Marfa Plateau as well as eastern portions of the area where dewpoints in the upper 60s to around 70 degrees are prevalent. A trailing cold front associated with yesterday's shortwave may act as a focus for convection to the north of the area, with the potential for additional development across the northern Permian Basin/Western Low Rolling Plains due to outflow boundary interactions. However, a diffuse dryline looks to be the primary focus for convection across the central Permian Basin southward to the Big Bend Area, as echoed by high-resolution guidance. While shear is lacking, ample instability is expected to result in a few strong to possibly severe storms, with damaging downburst winds the primary threat. Also, given precipitable water values around 1.25", heavy rainfall leading to localized flooding/flash flooding is a concern. Storms that develop are expected to continue into this evening before gradually diminishing overnight. Thursday onward, the pattern will be dominated by a broad upper ridge currently located across the Gulf Coast, which will slowly build westward across the region. Increasing southeasterly flow around the periphery of the ridge will result in a westward expansion of PoPs Thursday, however, as heights gradually rise over the area, storm chances Friday into early next week will generally be confined to the higher terrain and immediately adjacent plains. Despite the rising heights, 850mb temperatures will remain fairly steady in the 24-27C range the next several days, which will yield highs each afternoon in the 90s for most locations, and 80s across higher terrain, pretty close to normal for this time of year. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 95 74 95 / 20 20 20 10 Carlsbad 68 97 71 94 / 0 10 10 10 Dryden 76 96 76 97 / 20 20 10 10 Fort Stockton 73 95 72 94 / 10 20 10 20 Guadalupe Pass 69 89 66 87 / 0 10 10 20 Hobbs 68 92 69 91 / 0 20 20 10 Marfa 63 87 61 86 / 10 30 30 30 Midland Intl Airport 74 95 74 95 / 10 20 20 10 Odessa 74 95 73 94 / 10 20 20 10 Wink 73 98 74 96 / 0 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Aug 16, 1:07 PM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 107 PM CDT Wed Aug 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 107 PM CDT Wed Aug 16 2017 /1207 PM MDT Wed Aug 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered thunderstorms are expected to develop late this afternoon, continuing into the evening, from the eastern Permian Basin to the Presidio Valley eastward. Strong storms with locally heavy rain, hail and gusty winds will be possible mostly over the eastern Permian Basin. The main threat will the potential for damaging winds and areas of dense blowing dust near thunderstorms in this area. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 05
In the hours before
Local storm report, Aug 16, 8:17 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
817 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 1 SSE LOMAX 32.11N 101.63W
08/16/2017 M68 MPH Howard TX MESONET
&&
ABIGAIL.DUVALSpecial weather statement, Aug 16, 8:33 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
833 PM CDT WED AUG 16 2017
TXZ048-052-053-063-170230-
Mitchell TX-Scurry TX-Glasscock TX-Howard TX-
833 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
MITCHELL...SOUTH CENTRAL SCURRY AND EASTERN HOWARD COUNTIES UNTIL 930
PM CDT...
At 833 PM CDT, Doppler radar was tracking strong thunderstorms near
Colorado City Airport, or near Colorado City, moving southeast at 25
mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Big Spring, Colorado City, China Grove, Coahoma, Valley View,
Loraine, Westbrook, Forsan, Sand Springs, Colorado City Airport, Lake
Colorado City, Lake Colorado City State Park, Champion Creek
Reservoir, Cuthbert, Buford, Dunn, Midway and I-20 Near The
Nolan-Mitchell County Line.
This includes Interstate 20 between mile markers 183 and 228.
LAT...LON 3209 10126 3181 10127 3179 10132 3239 10143
3263 10088 3243 10066 3209 10067
TIME...MOT...LOC 0133Z 332DEG 23KT 3242 10094
80Local storm report, Aug 16, 8:54 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
854 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST 10 SW STANTON 32.03N 101.91W
08/16/2017 E0 MPH Midland TX TRAINED SPOTTER
HAM RADIO OPERATOR/TRAINED SPOTTER ESTIMATED 50-60MPH
WIND GUSTS WHILE DRIVING ON I-20 IN MIDLAND CO.
&&
ABIGAIL.DUVALLocal storm report, Aug 16, 9:20 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
920 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 4 N GREENWOOD 32.09N 101.90W
08/16/2017 E1.75 INCH Martin TX EMERGENCY MNGR
&&
ABIGAIL.DUVALSpecial weather statement, Aug 16, 9:32 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 932 PM CDT WED AUG 16 2017 TXZ062-170315- Midland TX- 932 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIDLAND COUNTY UNTIL 1015 PM CDT... At 932 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Midland, moving west at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Midland, Cotton Flat and Midland Airpark. This includes Interstate 20 between mile markers 134 and 146. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3208 10196 3201 10188 3189 10212 3207 10214 TIME...MOT...LOC 0232Z 072DEG 49KT 3202 10203 67
Special weather statement, Aug 16, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1121 PM CDT WED AUG 16 2017
TXZ051-062-170445-
Midland TX-Martin TX-
1121 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND AND
SOUTHEASTERN MARTIN COUNTIES UNTIL 1145 PM CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Greenwood, moving southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Stanton, Greenwood, Courtney and Stanton Municipal Aiport.
This includes Interstate 20 between mile markers 146 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3208 10172 3208 10178 3203 10178 3191 10190
3216 10201 3229 10185 3210 10170
TIME...MOT...LOC 0420Z 310DEG 8KT 3213 10192
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:00 PM CDT | Special Weather Statement | MAF | Borden | 45 min |
| Aug 16, 7:13 PM CDT | Special Weather Statement | MAF | Scurry | 47 min |
| Aug 16, 7:19 PM CDT | Special Weather Statement | MAF | Glasscock | 41 min |
| Aug 16, 7:23 PM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| Aug 16, 7:38 PM CDT | Special Weather Statement | MAF | Scurry | 52 min |
| Aug 16, 7:44 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Aug 16, 7:48 PM CDT | Special Weather Statement | MAF | Borden | 57 min |
| Aug 16, 8:06 PM CDT | Special Weather Statement | MAF | Glasscock | 54 min |
| Aug 16, 8:11 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Aug 16, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 59 min |
| Aug 16, 8:33 PM CDT | Special Weather Statement | MAF | Mitchell | 57 min |
| Aug 16, 8:35 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 55 min |
| Aug 16, 9:04 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| Aug 16, 9:10 PM CDT | Areal Flood Advisory | MAF | Howard, Mitchell | 3 hr |
| Aug 16, 9:32 PM CDT | Special Weather Statement | MAF | Midland | 43 min |
| Aug 17, 3:09 PM CDT | Special Weather Statement | MAF | 66 min | |
| Aug 17, 3:22 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| Aug 17, 4:05 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| Aug 17, 4:21 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Aug 17, 4:24 PM CDT | Special Weather Statement | MAF | Martin | 66 min |
| Aug 17, 4:35 PM CDT | Special Weather Statement | MAF | Glasscock | 55 min |
| Aug 17, 4:58 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Aug 17, 5:02 PM CDT | Special Weather Statement | MAF | Upton | 58 min |
| Aug 17, 5:17 PM CDT | Special Weather Statement | MAF | Pecos | 58 min |
| Aug 17, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Upton | 53 min |
| Aug 17, 5:40 PM CDT | Special Weather Statement | MAF | 50 min | |
| Aug 17, 5:45 PM CDT | Special Weather Statement | MAF | Reagan | 45 min |
| Aug 17, 6:35 PM CDT | Areal Flood Advisory | MAF | Upton | 3 hr |
| Aug 17, 6:45 PM CDT | Special Weather Statement | MAF | Borden | 60 min |
| Aug 17, 6:56 PM CDT | Special Weather Statement | MAF | Upton | 49 min |
| Aug 17, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 20 min |
Nearby
Special Weather Statements in Texas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.